The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

PI's and diarrhea

Sep 30, 2005

I am a nurse practitioner student seeking information on protease inhibitors. What is the scientific basis of why protease inhibitors cause GI problems and diarrhea in patients? What is currently used to treat this side effect?

Response from Dr. Henry

I am not sure if there is a unifying theme as to why PIs cause GI problems. There is a range of GI response to PIs with some (like atazanvir) having perhaps less GI side effects then others (full dose ritonavir is a gut bomb and even the very often used low dose boosting ritonavir has some modest GI side effects which often include bloating, gas, diarrhea). Taking the meds with food, immodium or lomotil, oat bran, calcium supplements and other interventions help patients which often have to be tried in a trial and error process. KH

question to another question's answer
Stomach Pain

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint